The Frobenius number F(a) of an integer vector a with positive coprime coefficients is defined as the largest number that does not have a representation as a positive integer linear combination of the coefficients of a. We show that if a is taken to be random in an expanding d-dimensional domain, then F(a) has a limit distribution, which is given by the probability distribution for the covering radius of a certain simplex with respect to a (d−1)-dimensional random lattice. This result extends recent studies for d=3 by Arnold, Bourgain-Sinai and Shur-Sinai-Ustinov. The key features of our approach are (a) a novel interpretation of the Frobenius number in terms of the dynamics of a certain group action on the space of d-dimensional lattices, and (b) an equidistribution theorem for a multidimensional Farey sequence on closed horospheres.
This is a preview of subscription content, access via your institution.
Buy single article
Instant access to the full article PDF.
Price excludes VAT (USA)
Tax calculation will be finalised during checkout.
Aliev, I.M., Gruber, P.M.: An optimal lower bound for the Frobenius problem. J. Number Theory 123, 71–79 (2007)
Aliev, I.M., Henk, M.: Integer knapsacks: Average behavior of the Frobenius numbers. Math. Oper. Res. 34, 698–705 (2009)
Arnold, V.I.: Weak asymptotics of the numbers of solutions of Diophantine equations. Funct. Anal. Appl. 33, 292–293 (1999)
Arnold, V.I.: Arithmetical turbulence of selfsimilar fluctuations statistics of large Frobenius numbers of additive semigroups of integers. Mosc. Math. J. 7, 173–193 (2007)
Beihoffer, D., Hendry, J., Nijenhuis, A., Wagon, S.: Faster algorithms for Frobenius numbers. Electron. J. Combin. 12, R27 (2005), 38 pp.
Boothby, W.M.: An Introduction to Differentiable Manifolds and Riemannian Geometry. Academic Press, San Diego (1986)
Bourgain, J., Sinai, Ya.G.: Limit behavior of large Frobenius numbers. Russ. Math. Surv. 62, 713–725 (2007)
Brauer, A., Shockley, J.E.: On a problem of Frobenius. J. Reine Angew. Math. 211, 215–220 (1962)
Kannan, R.: Lattice translates of a polytope and the Frobenius problem. Combinatorica 12, 161–177 (1992)
Marklof, J.: The n-point correlations between values of a linear form. Ergod. Theory Dyn. Syst. 20, 1127–1172 (2000)
Marklof, J., Strömbergsson, A.: The distribution of free path lengths in the periodic Lorentz gas and related lattice point problems. Ann. Math. (to appear). arXiv:0706.4395
Raghunathan, M.S.: Discrete Subgroups of Lie Groups. Springer-Verlag, New York (1972)
Ramirez Alfonsin, J.L.: The Diophantine Frobenius Problem. Oxford University Press, Oxford (2005)
Rødseth, Ø.: On a linear Diophantine problem of Frobenius. J. Reine Angew. Math. 301, 171–178 (1978)
Rødseth, Ø.: An upper bound for the h-range of the postage stamp problem. Acta Arith. 54, 301–306 (1990)
Scarf, H.E., Shallcross, D.F.: The Frobenius problem and maximal lattice free bodies. Math. Oper. Res. 18, 511–515 (1993)
Schmidt, W.M.: The distribution of sublattices of ℤm. Monatsh. Math. 125, 37–81 (1998)
Selmer, E.S.: On the linear Diophantine problem of Frobenius. J. Reine Angew. Math. 293/294, 1–17 (1977)
Selmer, E.S., Beyer, O.: On the linear Diophantine problem of Frobenius in three variables. J. Reine Angew. Math. 301, 161–170 (1978)
Shiryaev, A.N.: Probability. Graduate Texts in Mathematics, vol. 95. Springer-Verlag, Berlin (1996)
Shur, V., Sinai, Ya.G., Ustinov, A.: Limiting distribution of Frobenius numbers for n=3. J. Number Theory 129, 2778–2789 (2009)
Siegel, C.L.: Lectures on the Geometry of Numbers. Springer-Verlag, Berlin (1989)
The author is supported by a Royal Society Wolfson Research Merit Award.
Rights and permissions
About this article
Cite this article
Marklof, J. The asymptotic distribution of Frobenius numbers. Invent. math. 181, 179–207 (2010). https://doi.org/10.1007/s00222-010-0245-z
- Compact Subset
- Asymptotic Distribution
- Measure Zero
- Lebesgue Measure Zero
- Dynamical Interpretation